Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 7, NWS Huntsville, AL

March 4, 201211 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Mar 4, 2012, 10:39 AM CST for 11 counties in Alabama. It took effect at Mar 4, 2012, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2012, 10:39 AM CST (16:39 UTC)
In effect from
Mar 4, 2012, 12:00 PM CST
Expired
Mar 4, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -286 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-286 m²/s²
0-3 km storm-relative helicity
-269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WWUS84 KHUN 041639
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1039 AM CST SUN MAR 4 2012

ALZ001>010-016-050000-
/O.NEW.KHUN.FW.W.0007.120304T1800Z-120305T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1039 AM CST SUN MAR 4 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW
HUMIDITY FOR NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: FROM NOON UNTIL 6 PM CST THIS EVENING.

* RELATIVE HUMIDITY: VALUES WILL DROP TO BETWEEN 20 AND 25 PERCENT
  ACROSS MUCH OF NORTH ALABAMA FOR 3 TO 6 HOURS...WITH THE DRIEST
  CONDITIONS EXPECTED TO OCCUR IN NORTHWEST AND CENTRAL ALABAMA.

* IMPACTS: THE VERY DRY AIRMASS BUILDING ACROSS THE REGION WILL BE
  ACCOMPANIED BY 10 TO 20 MPH WINDS THAT WILL GUST TO 20 TO 30 MPH AT
  TIMES. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
  NORTH ALABAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

CCC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Mar 4, 5:27 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 4, 5:27 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 AM CST SUN MAR 4 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 220 AM CST SUN MAR 4 2012/
COOLER AND DRIER AIR CONTINUES TO FILTER INTO THE CNTRL TN VALLEY
FROM THE NW THIS EARLY MORNING. DEEP UPPER TROUGH TRANSLATING EWD
ACROSS THE MIDWEST/LOWER MS VALLEY REGIONS IS AIDING WITH THE
TRANSPORT OF SEASONAL AIR INTO THE AREA. OVERALL...FAIRLY NICE WX IS
XPCTED FOR THE LATTER HALF OF THE WEEKEND PERIOD AND CONTINUING INTO
THE NEW WORK WEEK. AFTERNOON TEMPS TODAY AND MON LOOK TO BE SOMEWHAT
BELOW NORMAL...WITH HIGHS IN THE LOW TO MID 50S. OVERNIGHT TEMPS
LOOK TO BE RATHER COOL AS WELL WITH LOWS IN THE 30S. A WEAK CLIPPER
SYSTEM TRAVERSING SEWD ACROSS THE MIDWEST AND OH VALLEY LOOKS TO
REMAIN JUST N OF THE TN VALLEY AREA...WITH ONLY AN INCREASE IN CLOUD
COVER XPCTED WITH THIS PASSING WAVE LATER TODAY. CLOUDS ACROSS THE
AREA THEN LOOK TO SCT/CLR HEADING INTO MON AS A STRONG AREA OF HIGH
PRESSURE OUT OF THE PLAINS STATES MOVES INTO THE REGION.

A GRADUAL WARMING TREND IS THEN XPCTED HEADING INTO MID WEEK AS THE
SFC HIGH BEGINS TO MOVE EWD INTO THE MID ATLANTIC BASIN...UNDER A
NEAR ZONAL FLOW REGIME. THIS SHOULD ALSO RESULT IN RETURN/SLY FLOW
DEVELOPING ACROSS THE SE REGION WITH GULF MOISTURE/CLOUD COVER
GRADUALLY INCREASING BY WED.

THE LATTER HALF OF THE GLOBAL MODEL SUITES ARE POINTING TO ANOTHER
AMPLIFYING TROUGH PATTERN DEVELOPING ACROSS THE SW STATES THU. AS
THIS UPPER TROUGH/LOW DEEPENS ACROSS THE SRN PLAINS HEADING TOWARD
THE END OF THE WORK WEEK...A SFC WAVE LOOKS TO DEVELOP ACROSS THE
LOWER MS VALLEY...WITH A HIGHLY SHEARED FRONTAL BOUNDARY STRETCHING
ENE FROM THE CENTER OF THE LOW TO THE MID ATLANTIC REGION. THE
MODELS GENERALLY HAVE THIS NEXT FRONT DRIFTING SWD INTO THE TN
VALLEY FRI/SAT...WITH ISOLATED/SCT SHOWERS AND TSTMS DEVELOPING
INVOF THE SFC BOUNDARY. THE EVOLUTION/TIMING OF THIS NEXT WX
SYSTEM/FRONT IS SOMEWHAT IN QUESTION GIVEN LITTLE CONSISTENCY WITH
THE MODELS. IN ANY CASE...A SOMEWHAT MORE UNSETTLED/ACTIVE PATTERN
LOOKS TO UNFOLD ACROSS THE REGION GOING INTO NEXT WEEKEND.

09

&&

.AVIATION...
FOR 12Z TAFS...

VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE NEXT 24 HOURS ACROSS
N AL AND SOUTHERN MIDDLE TN. GUSTY NW WINDS WILL VEER TO THE
SOUTHWEST AFTER 22Z AND DIMINISH.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 4, 3:02 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
302 AM CST SUN MAR 4 2012

ALZ001>010-016-TNZ076-096-097-042015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
302 AM CST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CHANCE FOR THUNDERSTORMS WILL RETURN ON THURSDAY THROUGH FRIDAY AS
A COLD FRONT CROSSES THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SL

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.